RAgirl, I'm so sorry to hear about the pain you're currently in. I'm currently in that stage of trying the tnf-inhibitors and waiting for them to actually kick in. Some days are definitely better than others; on the really bad days, I know just what you mean about having to hold the tears in. I currently take ultracet, which is basically ultram combined with acetaminephan. My rheumatologist told me that the combination often works better than ultram alone. Is it perfect? Absolutely not. But, as you've already stated, it takes the edge off while I wait for the enbrel to fully kick in. I've also started taking plaquenil, but have not noticed any benefit yet.
On the upside, the wait I'm sure is worth it in the long run. I have been taking enbrel for 9 weeks, but I was on humira previously for 12 weeks with no effect (so I've been taking tnf-inhibitors for a total of 5 months), and I'm just now starting to feel like the enbrel is doing something. After an injection, I've noticed a definite decrease in pain and stiffness for a day or two. By the third day, I'm feeling much like I did prior to the injection, but I'll take what I can get at this point.
You mentioned that you're on prednisone? Can you ask your doctor to increase the prednisone just until the enbrel kicks in? or does prednisone have much of an effect for you? Prednisone is a double-edged sword in that, at least for me, it works wonders, but can have devastating side effects. Some people have consulted pain management doctors as well. I haven't. Just hopeful that something will work soon. Please take care of yourself, and I hope the pain gets better for you soon.
Post Edited (RAGirl) : 5/12/2006 9:26:07 AM (GMT-6)
Just to clarify. My rheumatologist was perfectly clear about the ultracet not doing a thing for inflammation. He only prescribed me the ultracet for my comfort while he tries to find a drug that will attack the actual inflammation. He will not let me just take ultracet and nothing else.
RAgirl--I'm sorry the prednisone has not done anything for your pain. When I took it, it was at a fairly high dose (80 mg tapered down to 20mg in a week), and I was feeling the best I had felt in a long time (and the best I've felt since). I don't believe it's good for anyone to take long-term prednisone at that high of a dose, though. The risks of doing so would be great. By the time I had tapered down to 20mg, I wasn't feeling quite so good anymore.